Originally Published 2/18/2016
At the end of the Line
with Ed Kelemen
For years I had been getting debilitating headaches, not migraine in nature, but migraine in pain level. Eventually, my doctor and I traced them back to a motorcycle accident that happened in 1965.
It has been said that the truth will set you free. Whoever said that wasn’t talking about headaches. Knowing the truth about my headaches had absolutely no effect on them whatsoever. They still persisted with the determination of a bull dog.
But, my doctor found a medicine that alleviated the headaches. I won’t mention the name of the medicine here because you might think it would work for your headaches. Only you and your doctor can determine what works for you.
Anyhow, the medicine not only worked for my headaches, but it relieved some other pains that my creaky old body was suffering. I was happy.
I was happy because ignorance is bliss. I just took the medicine and let it do its job.
I got a refill yesterday and, for the first time, read the insert that comes with my prescriptions. The insert said: “This medication is used to treat pain and reduce inflammation.” So far, so good. It went on, “It is used to treat headaches, muscle aches, dental pain, menstrual cramps, arthritis, or athletic injuries.” Hey – OK – six out of seven, not bad.
The next section dealt with how to use the medicine. Everything was cool. I should have stopped while I was ahead.
Next came the part that merely said, “SIDE EFFECTS.”
First it said, “Upset stomach, nausea, vomiting, heartburn, headache, diarrhea, constipation, drowsiness and unusual fatigue may occur.” This was followed by the caveat to notify your doctor if any of these persist or worsen.
I wondered about these side effects. For instance, I am taking the medicine for headaches. What if my headaches would have continued? Would it be because the medicine didn’t work? Or, would it be because the medicine actually cured the headaches and I was suffering from a side effect of the medicine?
Upset stomach, nausea, vomiting and heartburn? If these things happened, it would be time for me to make a choice concerning which is worse: the side effects or the headaches.
Diarrhea and constipation. Simultaneously? I don’t even want to think about it.
OK, that brings us to drowsiness and unusual fatigue. How do I know that the drowsiness wasn’t caused by late night TV and that the fatigue is unusual?
The next five paragraphs listed the less likely side effects of the medicine and a sense of delicacy prevents me from quoting them here.
So, I asked my resident expert on medications how dangerous the medicine actually is. And the Little Lovely Lady asked me right back, "Are you dead, yet?"
I responded in the negative and she said, "Well then, you probably won't be."
I needed more reassurance so I called my doctor. She asked me if I had any if these side effects. I said, “No.” She said, “Then you probably won’t.” End of conversation.
Kinda reminds me of something my dear old Mom used to say, “A little information can be dangerous.” To which I would like to add, "ignorance is bliss."
And Life is Good.
On this page will appear past examples of my weekly newspaper column,
"At the end of the Line with Ed Kelemen."
Keep coming back, because it will be frequently updated.